Underdosage of Zidovudine
Oct 14, 2004
I am writing for the 2nd time. My son aged 5 years has been recently diagnosed as HIV+ His CD4 is 384. His doctor started him on Zidovudine 6ml twice a day, Lamivir 6.5 ml twice a day, and Nevirapine (initially 6 ml once a day). His weight is 16 kgs and height 101 cms. After 2 weeks, the dosage was increased to Zidovudine 10ml thrice a day, Lamivir 6.5 ml twice a day, and Nevirapine 10 ml twice a day. He has been now taking medicines for 25 days. I am concerned about the initial 2 week underdosage of 6 ml twice a day, when the correct dosage was 10 ml thrice a day, based on surface area (160 mg or 16 ml per sq. metre). He has not missed a dose. Kindly advise if there could be higher possibility of drug resistance because of Zidovudine underdosage. He has so far tolerated Nevirapine, resulting in increased dosage after 2 weeks. Kindly advise and help an extremely concerned father from India
Response from Dr. Young
Thanks for your post.
This reply comes from our good friend and colleague, Andy Pavia, MD from University of Utah:
I don't think there is any risk at all from 2 weeks of underdosing of zidovudine. First of all, zidovudine resistance develops slowly in a stepwise fashion even when it is given as a single agent. With two other highly active agents, it would usually take months to see zidovudine resistance, and even in that setting, usually resistance to nevirapine or lamivudine. Secondly, there are a wide range of zidovudine doses that have been used in children, before we tried to settle on a more standardized dosing scheme. The levels produced by 160mg per meter squared are usally higher than those achieved in the usual adult dose, so there is a safety margin. Thirdly, what really matters with zidovudine is how much of the active drug (zidovudine triphosphate) is present in the cell, and that is only loosely linked to the amount in the blood.
I think your son will be fine. It is important, as you know, to weigh hime regularly since he will be growing a gaining weight and his doses will need to be adjusted as he grows.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.